Alert archive / Georgia / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 294, NWS Tallahassee, FL

July 17, 2015Ben Hill County, Irwin County, Turner County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 17, 2015, 8:38 PM EDT for Ben Hill County, Irwin County, Turner County, Georgia. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2015, 8:38 PM EDT (00:38 UTC)
Expired
Jul 17, 2015, 9:05 PM EDT
In force
27 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Ben Hill County, GA, Irwin County, GA, Turner County, GA

The radar

The Robins AFB radar (KJGX), 98 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.6 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2015-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2015-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2683 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
722 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
-2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

366 
WUUS52 KTAE 180038
SVRTAE
GAC017-155-287-180130-
/O.NEW.KTAE.SV.W.0294.150718T0038Z-150718T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
838 PM EDT FRI JUL 17 2015

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN TURNER COUNTY IN SOUTH CENTRAL GEORGIA...
  BEN HILL COUNTY IN SOUTH CENTRAL GEORGIA...
  NORTHWESTERN IRWIN COUNTY IN SOUTH CENTRAL GEORGIA...

* UNTIL 930 PM EDT

* AT 838 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF FITZGERALD...AND
  MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  FITZGERALD...REBECCA...WESTWOOD...FITZGERALD MUNICIPAL A/P...
  AMBOY...QUEENSLAND...BOWENS MILL...LULAVILLE...ARP...ABBA AND
  ASHTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3169 8308 3166 8357 3185 8360 3184 8321
      3185 8318
TIME...MOT...LOC 0038Z 075DEG 10KT 3182 8320 

$$

42-DVD
1 follow-up statement
651 
WWUS52 KTAE 180105
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
905 PM EDT FRI JUL 17 2015

GAC017-155-287-180115-
/O.CAN.KTAE.SV.W.0294.000000T0000Z-150718T0130Z/
TURNER GA-BEN HILL GA-IRWIN GA-
905 PM EDT FRI JUL 17 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN TURNER...BEN HILL
AND NORTHWESTERN IRWIN COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING HAS BEEN CANCELLED.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
TALLAHASSEE.

LAT...LON 3183 8315 3183 8314 3181 8313 3181 8311
      3169 8308 3166 8357 3185 8360 3184 8321
      3185 8318
TIME...MOT...LOC 0104Z 075DEG 10KT 3180 8329 

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:35 PM EDT, 5 hours 3 minutes earlier.

Area forecast discussion, Jul 17, 3:35 PM EDT, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
335 PM EDT FRI JUL 17 2015

.Near Term [Through Tonight]...
Upper level high pressure sits over the southeastern states with a
weak +PV anomaly over the Great Lakes. At the lower levels, a
decaying surface front stretches across the Atlantic Ocean to near
the Georgia-South Carolina coastal border with a surface convergence
boundary oriented NE-SW across central Georgia, then bisecting Leon
and Wakulla county and curving westward along the north Florida
coastline. Additionally, the sea-breeze front has begun its
northward propagation along the Big Bend. These boundaries will keep
most of the convection today focused in our Florida and Georgia zones
this afternoon. With temperatures already in the mid 90s and
expected to rise into the upper 90s later this afternoon, the
airmass in place will be unstable enough to allow some of our
scattered convection to become severe and produce downbursts of
damaging wind gusts. Where it's not raining, hot temperatures and
high relative humidity will make for a muggy afternoon with heat
indices in the 100-110 range, so try to stay inside this afternoon
if you can. Overnight, thunderstorms will dissipate, though they may
linger into the early evening hours, especially in the eastern Big
Bend. Temperatures will only sink to the mid 70s, upper 70s along
the immediate coastline.

.Short Term [Saturday Through Sunday Night]...
Ridging over the western Gulf will keep our region in a light
northerly flow regime through the short term period. This tends to
be a drier pattern with mainly scattered afternoon and evening
showers and storms focused more along the sea breeze fronts. With
the core of the ridge relatively close to the region, expect less
storm coverage on Saturday afternoon. By Sunday afternoon as the
ridge drifts further west, expect an increase in storm coverage,
particularly across the eastern areas.

Temperatures throughout the short term period will be on the hot
side. With the proximity of the ridge and less convective
activity, high temperatures will warm into the upper 90s to near
100 across the region on Saturday. Model guidance suggests
dewpoints should mix out into the upper 60s/near 70 away from the
coast in the afternoon keeping heat indices in the 106 to 108
degree range, just below heat advisory criteria.

.Long Term [Monday Through Friday]...
By Monday, the ridge across the Gulf Coast States will retreat
further westward as a trough moves through the Southern
Appalachians. This pattern will result in gradually increasing
coverage of showers and storms throughout the week during the
afternoon hours. Rain chances at least in the 40 to 50 percent
range are expected through the period. This increased convection
will help keep temperatures a little cooler than in the short term
period, with values generally in the low to mid 90s.

&&

.Aviation...
[Through 18Z Saturday] Mostly VFR conditions today, with the
brief exception of storms directly affecting terminals and
lowering vsbys to MVFR levels. Overnight, another brief round of
MVFR vsbys will be possible at DHN and IFR-LIFR vsbys will be
possible once again at VLD.

&&

.Marine...
Seas will gradually diminish this evening as westerly winds
decrease. A return to typical summertime conditions are expected
for the weekend. A more unsettled pattern is expected by Monday
as shower and thunderstorm coverage increases.

&&

.Fire Weather...
Aside from some borderline high dispersion values across the Florida
panhandle on Saturday afternoon, there are no fire weather concerns.

&&

.Hydrology...
Localized heavy rainfall from the past couple of days in the
Florida Big Bend resulted in some minor rises on the Steinhatchee
River. With storm coverage on the lower side the next couple of
days, no flooding is expected.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   75  98  76  98  77 /  20  30  20  40  20
Panama City   79  94  79  95  80 /  20  30  20  30  20
Dothan        76 100  77  99  77 /  10  20  20  40  20
Albany        75 100  76  98  76 /  20  20  20  40  20
Valdosta      74  98  75  99  76 /  30  30  20  50  20
Cross City    74  95  75  94  76 /  50  50  20  40  20
Apalachicola  78  92  81  91  80 /  20  40  20  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...HEAT ADVISORY until 8 PM EDT /7 PM CDT/ this evening FOR Calhoun-
     Coastal Franklin-Coastal Gulf-Coastal Jefferson-Coastal
     Wakulla-Gadsden-Inland Franklin-Inland Gulf-Inland
     Jefferson-Inland Wakulla-Jackson-Leon-Liberty.

     HIGH RIP CURRENT RISK until Midnight EDT /11 PM CDT/ tonight FOR
     Coastal Bay-Coastal Franklin-Coastal Gulf-South Walton.

GA...HEAT ADVISORY until 8 PM EDT this evening FOR Baker-Decatur-
     Early-Grady-Miller-Mitchell-Seminole.

AL...NONE.
GM...NONE.
&&

NEAR TERM...MOORE
SHORT TERM...GODSEY
LONG TERM...GODSEY
AVIATION...MOORE
MARINE...GODSEY
FIRE WEATHER...DVD
HYDROLOGY...GODSEY

In the hours before

Local storm report, Jul 17, 7:04 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 PM EDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     3 NNE OCHLOCKNEE        31.01N 84.04W
07/17/2015                   THOMAS             GA   911 CALL CENTER

            TREE DOWN NEAR STAGE RD AND RUPP RD. TIME ESTIMATED BY
            RADAR.

&&

GODSEY
Local storm report, Jul 17, 7:44 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
744 PM EDT FRI JUL 17 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     OCHLOCKNEE              30.98N 84.05W
07/17/2015                   THOMAS             GA   911 CALL CENTER

            TREE DOWN IN OCHLOCKNEE

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 2:21 AM EDTHeat AdvisoryTAEBaker, Calhoun, Decatur, Early, Grady, Miller and 2 more18 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.